LOADING

Type to search

Medications and supplements that cause hair loss

Health

Medications and supplements that cause hair loss

Share

Medications treat a variety of health conditions. But, at times, they can have side-effects. Certain medications can contribute to excess hair growth, changes in hair colour or texture or hair loss. Drug-induced hair loss can have a real effect on your self-esteem. The good news is that in most cases, it is reversible once you stop taking the medication.

How do medications cause hair loss?

Medications cause hair loss by interfering with the normal cycle of scalp hair growth. During the anagen phase, the hair grows. This lasts for 2-6 years.During the telogen phase, the hair rests for about 3 months. At the end of the telogen phase, the hair falls out and then will be replaced by new hair.

Medications That Cause Hair Loss: List, What You Can Do, and More

Medications can cause two types of hair loss. They are telogen effluvium and anagen effluvium.

Telogen effluvium is a common type of drug-induced hair loss. It usually appears within 2-4 months after taking the medication. This causes the hair follicles to go into their resting phase and fall out early. People with telogen effluvium usually shed between 30-70% more than the normal hair fall (100-150 strands) a day. (Source: NCBI)

Anagen effluvium is hair loss that occurs during the anagen phase of the hair growth cycle. During this phase, your hair is actively growing. Anagen effluvium prevents the production of new hair. This type of hair loss typically occurs within a few days or weeks after taking the medication. It is most common in people who are taking chemotherapy medications for cancer and is often severe. It causes the loss of most or all of the hair on the head, the eyebrows and the eyelashes.

The severity of drug-induced hair loss depends on the type of medication and dosage, as well as your sensitivity to that medication.

What type of medications cause hair loss?

Many different types of medications can cause hair loss, including:

  • Antibiotics: Antibiotics can cause temporary hair thinning. Antibiotics can deplete your vitamin B and haemoglobin, which disrupts hair growth. When haemoglobin is too low, you can become anaemic and experience loss of hair as a result.
  • Antifungal medications: Antifungal medications are prescribed for fungal infections and have been linked to hair loss in some people. Voriconazole, the antifungal medication, has been associated with alopecia in the past. (Source: PubMed Central)
  • Antidepressants and mood stabilizers: Some people who take medications for depression and mood stabilization might experience hair loss.
  • Anticlotting medications: Anticoagulants like heparin and warfarin are used to thin the blood and prevent blood clots and certain health concerns in some people (like those with heart conditions). These medications can cause hair loss that starts after taking these medications for about three months.
  • Cholesterol-lowering medicines: Some medications like simvastatin (Zocor) and atorvastatin (Lipitor) can cause hair loss. (Source: The American Journal of Medicine)
  • Medicines that suppress the immune system: Some immune-suppressing medications used to treat autoimmune conditions like lupus and rheumatoid arthritis can cause hair loss. These include methotrexate, leflunomide (Arava), cyclophosphamide (Cytoxan) and etanercept (Enbrel).
  • High blood pressure medications: Betablockers can cause hair loss. ACE inhibitors can also lead to thinning hair.
  • Weight loss medications: Weight loss medications like phentermine can cause hair loss, but the side-effect isnot often listed. This is because weightwatchers who lose their hair are often also nutrient-deficient. They might also have underlying health conditions contributing to their hair loss.
  • Medications that treat breast cancer and other cancers: Chemotherapy medications used to treat certain types of cancers and autoimmune illnesses can cause anagen effluvium.These medications destroy the fast-growing cancer cells in your body. But you should know that they also attack and destroy other cells that grow quickly, like the roots of your hair. Regrowth may occur after treatments have ended.

Other types of medications that can cause hair loss are:

  • Birth control pills
  • Epilepsy medications
  • Hormone replacement therapy
  • Nonsteroidal anti-inflammatory medications
  • Parkinson’s disease medications
  • Steroids
  • Thyroid medications

How homeopathy treats drug-induced hair loss?

Homeopathy can fill up scanty hair areas with new hair, leading to a complete recovery in case of drug-induced hair loss. Homeopathic medicines are selected after considering the cause of hair loss. Dr Batra’s™ has successfully treated over 7 lakh hair loss patients, based on the most advanced scientific treatment protocols. Their results confirm that homeopathic treatment is clinically beneficial and effective in treating hair loss without side-effects.

Way Forward

Most likely, hair growth returns to its previous state once you have stopped taking a medication that causes hair loss. Adjusting the dosage might also ease symptoms of hair loss. Visit your nearest homeopathy clinic and consult expert homeopathic doctors for a customized treatment plan.

Previous Article